I am writing for advice for a friend. Thank you in advance for any input.
After taking Tecfidera for 2 months (her first MS drug), she has symptoms (including double vision, dizziness, and lack of coordination) for about 4 days that are slowly getting worse. The doctor ordered a test for several viruses, and human herpes virus 6 (HHV6) showed significant elevation by IgG. She is now not sure if her symptoms are MS related or HHV6 related. If this virus has reactivated, should she stop taking Tecfidera? Or would stopping Tecfidera put her at risk for worse MS symptoms? Her doctor wants to put her on antiviral medicine and Tecfidera.
Here is some background. She has been taking Tecfidera for about 2 months, and has had significant side effects at the 240mg/dose 2x per day. As a result, she is now taking 120mg/dose, and still not feeling well with this medicine. She is 90 pounds which may be relevant and also tends to have low blood pressure. Prior to beginning Tecfidera, she was primarily diagnosed based MRI brain lesions and two symptoms. These two symptoms occurred prior to taking Tecfidera. 1) She had periods of dizziness for about 10-15 seconds for about 4-5x per day for about 3 weeks. These symptoms resolved when she stopped drinking coffee/tea and consumed more water. 2) She had patches of numbness on her skin after taking very high doses of Vitamin B on two separate occasions. This numbness occurred on 2 separate occasions immediately after the Vitamin B (injection and orally), and resolved over a period of 4-8 weeks after stopping Vitamin B supplementation. In both these instances, the doctor believes it was MS symptoms, although my friend is not sure.
Four days ago after being on Tecfidera for 2 months, she experienced very significant symptoms including dizziness, difficulty walking, lack of coordination, that has been progressively getting worse over 4 days. These symptoms are much worse than anything she experienced previously. Her doctor had tests done for several viruses, and HHV6 came up positive by IgG. I’m not sure precisely what test she had done, but it seemed to indicate an active viral infection.
She is now concerned about whether Tecfidera could be suppressing her immune system and allowing this virus to do damage. Her doctor wants her to add antiviral medication to her regimen. He also wants her to do plasmapheresis with hormones/sterioids.
Does this seem reasonable? Is plasmapheresis a good option in this situation? Should she get additional opinions? What should she be asking her doctor?
My unprofessional opinion on this is that given the immune suppressive properties of Tecfidera, perhaps she should consider stopping Tecfidera. If she has an active viral infection that her body cannot control, this seems worse than the benefit of Tecfidera. And if her current symptoms are not related to MS, it seems that this drug may not be right for her as it did not suppress the worst symptoms she has ever had.
One last question – can she ask her doctor to stop taking Tecfidera for a period of weeks or months? What type of harm is associated with stopping Tecfidera in this situation?